Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 20, NWS Green Bay, WI

April 17, 2019Portage County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Apr 17, 2019, 3:26 PM CDT for Portage County, Wisconsin. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 3:26 PM CDT (20:26 UTC)
Expired
Apr 23, 2019, 11:05 AM CDT
In force
6 days
Issued by
NWS Green Bay, WI
Flood severity
Minor

County Portage County, WI

The radar

The Green Bay radar (KGRB), 110 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River below Stevens Point Dam (STPW3).

Action stage
1074 ft
Minor stage
1076 ft
Moderate stage
1079 ft
Major stage
1081 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 2:46 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 17, 2:46 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
246 PM CDT Wed Apr 17 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 246 PM CDT Wed Apr 17 2019

The latest analysis and satellite/radar imagery show an area of
low pressure over northeast Iowa and a warm front extending
southeast across northern Illinois early this afternoon. As
elevated moisture and instability surges north into the area, a
leading band of rain is lifting northeast across central and
northeast WI. A more significant area of showers and storms is
moving northeast over east-central Minnesota and northwest
Wisconsin. Some decent radar estimated rainfall has occurred on
the southern edge of this precipitation and just north of the warm
front, with amounts of 1-2" estimated. Some of this heavy rain
could approach central WI by late this afternoon into early this
evening. As the low moves across the region later today,
thunderstorm details and rainfall are the main forecast concerns.

Tonight...Low pressure is expected to track northeast across
central and northeast WI tonight. With this track, parts of
central into the northern Fox Valley will likely see a warm front
move through during the evening, and temps slowly rise for a
several hour period. However, the boundary layer is expected to
remain stable while instability (most unstable capes of 600-900
j/kg) surges in above the inversion. The combination of the
forcing from the low pressure, growing instability, and
precipitable water values upwards of 1.25 inches support the model
depiction of a large area of showers and storms moving across the
area during the evening. Some of the strongest storms could
produce hail and gusty winds. The largest impacts could very well
come via heavy rainfall, as 1 to 1.5 inches of rain (locally up to
2"?) is possible over northern WI. This could lead to some urban
and small stream flooding in the short term, and rises on area
rivers in the long term. The rain will depart from late evening
into the overnight from southwest to northeast behind the low.
Some spotty light rain could linger over far northern WI. Temps
will fall into the mid 30s near the U.P. border to the mid 40s
over the Fox Valley.

Thursday...The low pressure system will rapidly move away from the
region, while upper trough gradually moves overhead from the
northwest. With the arrival of the upper trough, progged soundings
indicate that saturation depth will increase through the day and
up to 600mb over central and north-central WI. This suggests
chances of showers will increase through the day, particularly
over central and north-central WI. Will increase pop chances
slightly. With plenty of clouds and light precip around, temps
will remain cool, and range through the 40s.

.LONG TERM...Thursday Night Through Wednesday
Issued at 246 PM CDT Wed Apr 17 2019

Surface low pressure and upper trough will be exiting the state
Thursday night, with drier air pushing into the area from the
north. The dry air will shut off any lingering evening shower
activity by around midnight. Mainly rain is expected, but thermal
profiles indicate a little snow could mix in over northern WI but
little to no accumulation is expected.

A large area of surface high pressure and upper level ridging
will then spread into the Great Lakes region. This will bring a
break in the unsettled weather, with increasing amounts of
sunshine, and temps climbing to near normal on Friday (mid-upper
50s) and well above normal (60's) on Saturday. The chilly waters
of Lake Michigan will keep temps cooler near the lake. Will need
to keep an eye on RH values Friday and Saturday afternoon as a
very dry airmass (precipitable waters under 0.30" on Friday) will
reside over the area. RH values look to drop into the middle 20s
to middle 30s, lowest across central and north central WI.
Luckily, winds will remain on the light side where the driest air
resides (central/north central WI) with no significant winds to
really mix down (under 15 kts). Plus, recent rains have kept
soils pretty wet, so the overall wildland fire threat should be
minimized.

The chance of showers and maybe a few storms arrives on Sunday as
a cold front swings through the state. Upper support looks to
trail the surface front, plus moisture will be lacking with this
system. Definitely won't be a wash out and most spots will
probably stay dry, but can't rule out a few showers or even a
storm. Models trending toward bringing another low pressure system
across the region early next week, but differences remain, so
hard to pin down any details on how widespread or how much rain we
will get. Temps look to remain near or above normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1121 AM CDT Wed Apr 17 2019

Periods of showers and thunderstorms are expected until shortly
after midnight as low pressure traverses the region. The first
round will lift northeast across the area this afternoon. However,
the main area of storms will push across the area from late
afternoon through the evening. The greatest threat of
thunderstorms will occur over central to northeast WI. Some storms
may contain small hail and brief gusty winds. Visibilities and
cigs are expected to deteriorate from south to north through the
afternoon. Ceilings and visibilities should rise to MVFR in most
places Thursday afternoon.
&&

.HYDROLOGY...
Issued at 246 PM CDT Wed Apr 17 2019

Many area rivers and streams will be on the rise over the next
several days due to melting snow (across the north) and rainfall
today into Thursday. Several rivers in the Wisconsin, Menominee,
and Wolf river basins will be near or above flood stage through
the weekend, with some remaining in flood stage next week. Exactly
how much rain we receive tonight will determine the severity of
the potential flooding, but with another 1-2 inches of rain
forecast to fall into the basins, minor flooding is expected.
Boaters and fishermen should exercise caution, as the high water
levels may create fast flows on some rivers into the weekend.
Rain chances arrive on Sunday, but amounts should be on the low
side. There will be additional rain chances next week at times,
however there remains quite a bit of uncertainly on timing and
amounts. Any additional rain will aggravate the flooding
situation.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Bersch
AVIATION.......MPC
HYDROLOGY......Bersch
Hazardous weather outlook, Apr 17, 2:45 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Wed Apr 17 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms may produce over an inch of rain, with
locally higher amounts up to two inches. The rain combined with
remaining snowmelt could produce some flooding of small streams
and urban areas, and continue the slow rise of larger rivers.

Scattered thunderstorms are also expected through the evening. A
few strong storms with hail are possible.

Patchy dense fog will reduce visibilities near Lake Michigan below
one half mile at times through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The additional rain and runoff from remaining snowmelt will
continue an increased risk of flooding on area rivers. Boaters
and fishermen should also exercise caution, as the high water
levels may lead to fast flows on area rivers into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or rainfall amounts over an
inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-181945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Periods of dense fog will reduce visibilities on Lake Michigan
below one mile at times through tonight.

Scattered thunderstorms this afternoon and evening may pose a hazard
to mariners. Conditions hazardous to small craft are also expected
due to building waves and gusty east to south winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gusty north winds on Thursday afternoon into Thursday night could
create hazardous conditions for small craft.

MPC/Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:22 AM CDTRiver Flood WarningGRBMarathon9 days
Apr 17, 8:43 AM CDTMarine Dense Fog AdvisoryGRB18 hr
Apr 17, 10:29 AM CDTRiver Flood WarningGRBWood64 hr
Apr 17, 11:01 AM CDTRiver Flood WarningGRBMarinette21 days
Apr 17, 12:17 PM CDTSmall Craft AdvisoryGRB19 hr
Apr 17, 3:26 PM CDTRiver Flood WarningGRBPortage6 days
Apr 17, 6:45 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Portage, Wood60 min

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.